Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
April 6, 2002

Hypoglycemia

Question from Henderson, North Carolina, USA:

My brother called me today because he thought his girlfriend's sugar was low since she wouldn't get out of the bed (she has diabetes and takes two shots per day). We tried getting some juice in her, and during this time she cursed him and fought him terribly. When another relative came over she cooperated. I don't know if this means there is a problem in my brother and his girlfriend's relationship or due to low blood sugar. Please advise.

Answer:

It is common for people to be disoriented and uncooperative when they have a low blood sugar. Glucose is a required fuel for the brain. Without it, the brain does not work right. I would suggest that your brother’s friend contact her physician about a medicine called glucagon This hormone comes packaged as a Glucagon Emergency Kit and can be injected by another person, other than the patient, when the patient becomes unconscious or has mental status changes and you are unable to get glucose into their mouth to swallow. In addition, her doctor should know she had a severe reaction so that steps can be made to prevent future reactions.

JTL